How often take 600mg of ibuprofen: How and when to take or use ibuprofen
How and when to take or use ibuprofen
Dosage and strength for tablets, capsules, granules and liquid
Each ibuprofen tablet or capsule contains 200mg, 400mg or 600mg of ibuprofen. Slow-release tablets and capsules contain 200mg, 300mg or 800mg of ibuprofen.
Each sachet of granules contains 600mg of ibuprofen.
If you’re taking ibuprofen as a liquid, 10ml contains either 200mg or 400mg. Always check the label.
The usual dose for adults is one or two 200mg tablets or capsules 3 times a day. In some cases, your doctor may prescribe a higher dose of up to 600mg to take 4 times a day if needed. This should only happen under supervision of a doctor.
If you’re taking granules, the usual dose for adults is one sachet 2 or 3 times a day. Some people might need to take it 4 times a day.
If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses.
If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules. You’ll usually take these once a day in the evening or twice a day. Leave a gap of 10 to 12 hours between doses if you’re taking ibuprofen twice a day.
How to take tablets, capsules, granules and liquid
Swallow ibuprofen tablets or capsules whole with a drink of water, milk or juice. Do not chew, break, crush or suck them as this could irritate your mouth or throat.
For people who find it difficult to swallow tablets or capsules, ibuprofen is available as a tablet that melts in your mouth, granules that you mix with a glass of water to make a drink, and as a liquid.
If you’re taking the tablet that melts in your mouth, put it on your tongue, let it dissolve and then swallow. You do not need to drink any water.
Take ibuprofen granules by emptying the contents of the sachet into a glass full of water to make an orange flavoured fizzy drink, stir and drink straight away.
If you’re taking liquid, it will come with a plastic syringe or spoon to measure your dose. If you do not have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen spoon, as it will not measure the right amount.
Take ibuprofen tablets, capsules, granules or liquid with a meal or snack, or with a drink of milk. It will be less likely to upset your stomach. If you take it just after food, ibuprofen may take longer to start working.
How long to take it for
If you’re taking ibuprofen for a short-lived pain like toothache or period pain, you may only need to take it for a day or two.
You may need to take ibuprofen for longer if you have a long-term health problem, such as rheumatoid arthritis.
If you need to take ibuprofen for more than 6 months, your doctor may prescribe a medicine to protect your stomach from any side effects.
If you forget to take ibuprofen tablets, capsules, granules or liquid
If you are prescribed ibuprofen as a regular medicine and forget to take a dose, take the missed dose as soon as you remember, unless it’s almost time for your next dose. In this case, skip the missed dose and take your next dose at the usual time.
Never take a double dose to make up for a forgotten one.
If you often forget doses, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
If you take too much ibuprofen tablets, capsules, granules or liquid
Taking too much ibuprofen by mouth can be dangerous. It can cause side effects such as:
- feeling and being sick (nausea and vomiting)
- stomach pain
- feeling tired or sleepy
- black poo and blood in your vomit – a sign of bleeding in your stomach
- ringing in your ears (tinnitus)
- difficulty breathing or changes in your heart rate (slower or faster)
Urgent advice: Contact 111 for advice now if:
- you’ve taken more than it says on the packet of ibuprofen tablets, capsules, granules or liquid
Go to 111.nhs.uk or call 111
Immediate action required: Go to A&E now if:
you’ve taken more than it says on the packet of ibuprofen tablets, capsules, granules or liquid and:
- your heart rate (pulse) has slowed down or got faster
- you’re having difficulty breathing
If you go to A&E, do not drive yourself. Get someone else to drive you or call for an ambulance.
Take the ibuprofen packet, or the leaflet inside it, plus any remaining medicine with you.
Dosage for ibuprofen gel, mousse or spray
The amount of ibuprofen you put on your skin depends on the product you’re using. Check the package leaflet carefully for how much to use.
How to use ibuprofen gel, mousse or spray
Gently massage the ibuprofen into the painful area 3 or 4 times a day. Leave at least 4 hours between applications.
Most products must not be used more than 4 times in 24 hours. Check the instructions that come with the medicine to see how many times a day you can use it.
Never use ibuprofen gel, mousse or spray on your eyes, mouth, lips, nose or genital area. It may make them sore. Do not put it on sore or broken skin.
Do not put plasters or dressings over skin you’ve applied ibuprofen to.
Wash your hands after using it, unless you are treating your hands.
Do not smoke or go near naked flames as clothes that have been in contact with ibuprofen gel, mousse or spray burn more easily, even if they have been washed.
If you forget to put it on
Do not worry if you occasionally forget to use ibuprofen gel, mousse or spray, just carry on using it when you remember.
If you put on too much ibuprofen gel, mousse or spray
Putting too much ibuprofen on your skin is unlikely to cause problems.
If you swallow the gel, mousse or spray
If you swallow ibuprofen gel, mousse or spray, you may get symptoms including:
- being sick (vomiting)
- feeling sleepy or dizzy
Urgent advice: Contact 111 for advice now if:
- you swallow ibuprofen gel, mousse or spray and you feel unwell
Go to 111. nhs.uk or call 111
How much ibuprofen can I take and how often?
Medically reviewed by Carmen Pope, BPharm. Last updated on Sep 6, 2022.
What is the maximum amount you can take?
Adults can take one or two ibuprofen 200mg tablets (200mg to 400mg) three or four times daily if they need to. You should only take ibuprofen every 4 to 6 hours.
You should not take more than 6 tablets (1200mg) in total in one day if you have bought them over the counter, from a supermarket or drug store. You should always try and take the smallest dose needed that gives you relief.
If your doctor has prescribed them for you on prescription, usually as a higher strength tablet, then you can take a maximum of 3200mg in one day.
How much ibuprofen is in a single dose?
A single dose of ibuprofen contains 200mg if it has been bought over the counter from a supermarket or a drug store. Extra strength tablets usually contain 400mg. Some prescription strengths of ibuprofen contain an even higher dose, such as 600mg or 800mg. Always check the label on the packet to make sure you know what dosage your ibuprofen tablets contain.
How often can you take Ibuprofen?
You can take ibuprofen every four to six hours.
How much ibuprofen can you take in a day?
You should not take more than 6 tablets (1200mg) in total in one day if you have bought them over the counter, from a supermarket or drug store.
If your doctor has prescribed them for you on prescription, usually as a higher strength tablet, then you can take a maximum of 3200mg in one day.
You should always try and take the smallest dose needed that gives you relief.
How much ibuprofen is too much?
More than 3200mg of ibuprofen in one day is too much.
What happens if you take too much ibuprofen?
If you take too much ibuprofen you may develop stomach problems, such as heartburn, indigestion, or a stomach ulcer. You may experience bleeding from your gastrointestinal tract or from anywhere in your body and you may feel dizzy.
Occasionally people who have overdosed on ibuprofen have developed kidney failure or seizures. Metabolic acidosis (a build-up of acidic by-products in the blood) has been reported and an increase in the time it takes for blood to clot can occur.
If you suspect a person has overdosed on ibuprofen, seek medical attention immediately. Usually, doctors can reverse the effects of an ibuprofen overdose if the person is seen quickly.
- Ibuprofen. Updated 01/2021. Drugs.com https://www.drugs.com/ibuprofen.html
- Ibuprofen (oral route). Mayo Clinic. https://www.mayoclinic.org/drugs-supplements/ibuprofen-oral-route/proper-use/drg-20070602
Related medical questions
- Can you take Ibuprofen if you have COVID-19 (coronavirus)?
- Meloxicam vs Ibuprofen, what’s the difference?
- Aleve vs Ibuprofen: What’s the difference?
- What’s the best sore throat medicine to use?
- Naproxen vs ibuprofen: What’s the difference?
- What’s the difference between aspirin and ibuprofen?
- Can you take ibuprofen on an empty stomach?
- Which painkiller should you use?
- Acetaminophen vs Ibuprofen: Which is better?
- Can you drink alcohol with ibuprofen?
- Is ibuprofen (Advil) a blood thinner?
- Ibuprofen Information for Consumers
- Ibuprofen prescribing info & package insert
(for Health Professionals)
- Side Effects of Ibuprofen
Related support groups
(250 questions, 230 members)
Ibuprofen: instruction, price, analogues | Compendium – Drug Guide
Ibuprofen – NSAID
Ibuprofen is a widely prescribed NSAID, is considered one of the safest drugs in this group and is generally well tolerated, but, nevertheless, may rarely cause clinically significant and severe acute liver injury. Ibuprofen has anti-inflammatory, analgesic and antipyretic effects.
The drug is prescribed for the symptomatic treatment of various types of pain, including headache, toothache, dysmenorrhea, neuralgia, back pain, joint pain, muscle pain, rheumatic pain, as well as signs of SARS and influenza. Ibuprofen is prescribed alone or in combination with other analgesics, antihistamines, or anticholinergics, usually at doses of 200, 400, 600, or 800 mg. Pediatric formulations of this drug are also available from pharmacies. Ibuprofen is part of many combined drugs for the symptomatic treatment of dysmenorrhea, headache, allergies, and acute respiratory viral infections.
Ibuprofen. FDA Approved Indications
Ibuprofen is indicated and FDA approved for the symptomatic treatment of inflammatory diseases and rheumatoid arthritis. Ibuprofen was discovered in the search for an alternative non-corticosteroid treatment for rheumatoid arthritis. This disease was the impetus for the creation of the substance that eventually became known as ibuprofen. Patented as 2-(4-isobutylphenyl)propionic acid (ibuprofen) by Dr. Stuart Adams and John Nicholson, it has become and remains one of the most widely used NSAIDs in the world (Halford G.M. et al., 2012). Today, ibuprofen is used as a monotherapy for the symptomatic treatment of pain in rheumatoid arthritis and inflammatory diseases, with some research being conducted into the introduction of new treatments or dosage forms. One of these studies includes the creation of complex drugs based on NSAIDs and a carbonic anhydrase inhibitor for the symptomatic treatment of pain in rheumatoid arthritis (Akgul O. et al., 2018).
Ibuprofen is FDA approved for symptomatic use in mild to moderate pain. As an over-the-counter drug, it is used as a symptomatic treatment for muscle strain, joint pain, migraine, sore throat, SARS / influenza. Postoperative pain is one type of pain. One randomized, double-blind study demonstrated the therapeutic efficacy of i.v. ibuprofen, with i.v. acetaminophen being the comparator. The effectiveness of drugs was compared in the treatment of postoperative pain in patients undergoing laparoscopic cholecystectomy. As a result of the study, in the first 24 hours after the procedure, it was found that with intravenous ibuprofen therapy, the severity of pain decreases and thus it is possible to reduce the dose of opioids (Ekinci M. et al., 2019). Ibuprofen is widely used as an effective drug for the symptomatic treatment of pain, but research is constantly aimed at improving the effectiveness of its clinical use.
Ibuprofen is also FDA-approved as an antipyretic drug used to reduce body temperature in both adults and children. NSAIDs are much more commonly used in the treatment of fever in children, and much current research is focused on making ibuprofen more effective for this purpose.
Dysmenorrhea is a disease characterized by pain during menstruation, which can vary. Dysmenorrhea can be either primary, which is usually mediated by prostaglandin production during ovulation, or secondary to another disease such as endometriosis or pelvic inflammatory disease (Durain D. , 2004). NSAIDs are often the therapeutic choice and are FDA approved for the treatment of primary dysmenorrhea. Transdermal drug delivery has been a topic of research in the context of the use of ibuprofen for the symptomatic treatment of primary dysmenorrhea. One study examined the use of essential oils as penetration enhancers for the transdermal delivery of ibuprofen in patients with dysmenorrhea. As a result of the study, one of the essential oils (Chuanxiong oil) was found to have a positive effect on the permeability and relief of pain symptoms when administered with ibuprofen hydrogel (Chen J. et al., 2015).
Ibuprofen and other NSAIDs are also FDA approved for the treatment of osteoarthritis. The results of a comparative study of celecoxib (a group of coxibs) and ibuprofen demonstrated the same tolerability and efficacy in the treatment of patients with osteoarthritis of the knee (Gordo A.C. et al., 2015).
Ibuprofen has been studied for the symptomatic treatment of gout attacks. In 1978, a study by Schweitz et al. reported rapid improvement and reduction in pain in 10 patients with acute gouty arthritis (patients were treated with ibuprofen 2400 mg) (Schweitz M.C. et al., 1978). Ibuprofen is usually used as monotherapy for mild attacks and colchicine as therapy for moderate to severe gout attacks.
NSAIDs and colchicine are also often used in combination in the treatment of pericarditis due to the anti-inflammatory and analgesic properties of NSAIDs. Since 2011, ibuprofen has been one of the most widely used NSAIDs in the treatment of pericarditis. Its efficacy has been demonstrated in the CORP and CORP-2 trials in the treatment and prevention of multiple relapses of idiopathic pericarditis compared to acetylsalicylic acid. The study found no significant difference between the two drugs in the treatment or prevention of idiopathic pericarditis (Schwier N. et al., 2017). In a 2014 review, colchicine was shown to be effective in reducing the incidence of recurrent pericarditis when used as add-on therapy to NSAIDs such as ibuprofen, acetylsalicylic acid, or indomethacin, but with limited study numbers (Bayes-Genis A. et al. , 2017).
Intravenous ibuprofen has been approved by the FDA for the treatment of patent ductus arteriosus in preterm infants. As a result of studies, a similar efficacy of ibuprofen with indomethacin was recorded in this pathology. Differences exist in the incidence of systemic vasoconstriction and renal toxicity; probably due to the lower selectivity for COX-1, ibuprofen was found to have reduced rates of both outcomes (Ferguson J.M., 2019).
Since 2007, USPSTF guidelines recommend the use of acetylsalicylic acid and NSAIDs for the prevention of colorectal cancer in certain populations. In 2016, they updated these recommendations, as well as recommendations from 2009 on the use of acetylsalicylic acid and NSAIDs in the prevention of cardiovascular diseases (Bibbins-Domingo K. et al., 2016). Although these recommendations do not apply specifically to ibuprofen, they do provide a solid basis for research that confirms the potentially great role of NSAIDs in the treatment and prevention of cancer. The results of a study on the effectiveness of NSAIDs in the treatment of cancer, as well as some studies on the effectiveness of ibuprofen, have shown promising results. A review by Hil’ovska et al documented the potential use of NSAIDs in reducing the growth, morphology, and invasion of cancer cells; in the induction of cancer cell death and in the use of a lower dose of cytotoxic drugs (Hiľovská L. et al., 2015). The reviewed studies were mainly devoted to COX-2 inhibitors. With regard to ibuprofen specifically, some studies have suggested that it has a stronger antitumor effect compared to acetylsalicylic acid, namely in studies conducted in the treatment of breast and lung cancer (Harris R.E. et al., 2005). Also, when using ibuprofen or acetylsalicylic acid, the risk of developing breast cancer is reduced (Cuzick J. et al., 2009).
Similar to previous authors, Wawro et al. in their studies demonstrated potential indications for the use of NSAIDs, especially acetylsalicylic acid and ibuprofen, in cancer therapy in patients with colorectal cancer treated with vincristine monotherapy. The proposed role of NSAIDs is primarily to prevent chemoresistance by inhibiting the proliferation of cancer-associated fibroblast formation. Vincristine stimulates the growth of cancer-associated fibroblasts through the secretion of tumor growth factors beta (TGF-β) and IL-6; when using acetylsalicylic acid and ibuprofen, scientists recorded an inhibitory effect of the drug on this pathological process. Their studies were based on the assumption that the probable mechanism of this inhibitory effect is associated with NSAIDs that affect the rate of regulation of microtubule polymerization dynamics (Wawro M.E. et al., 2019).
Ibuprofen. Pain in the pediatric population
Pain is a common symptom in children. For more than 30 years, the use of ibuprofen in the pediatric population has been the subject of research. The scientific literature has reviewed information on childhood illnesses over the past 20 years, drawing conclusions about the efficacy and side effects associated with the use of ibuprofen as an analgesic. Ibuprofen has been effective in several pain conditions in children such as musculoskeletal pain, ear pain and acute otitis media, toothache and inflammatory diseases of the mouth and throat. The drug is a reasonable and effective alternative for postoperative pain, including tonsillectomy and adenoidectomy. It also remains the choice in the symptomatic treatment of pain in chronic inflammatory diseases such as arthritis. Side effects associated with ibuprofen are minor. It has the lowest gastrointestinal toxicity among NSAIDs, although some cases of GI toxicity (gastrointestinal toxicity) may occur. Adverse reactions from the kidneys are minimal, but dehydration plays an important role in the occurrence of kidney damage, so ibuprofen should not be prescribed to patients with vomiting and diarrhea. Ibuprofen therapy has demonstrated a good safety profile and evidence of efficacy in the symptomatic treatment of mild to moderate pain in children of various backgrounds. The analgesic effect of NSAIDs such as ibuprofen is mainly to inhibit the biosynthesis of prostaglandins. A decrease in the synthesis of prostaglandins leads to a decrease in the production of glutathione and renal perfusion.
Advantage of ibuprofen and acetaminophen combined/alternating
Benefits of using NSAIDs and acetaminophen simultaneously or alternately have been suggested due to their potential synergy of antinociceptive effects, as well as the convenience of using an additional analgesic drug for pain that is not amenable to monotherapy at any dose of age. In acetaminophen, C max in plasma is reached after 30 minutes compared to 60 minutes for ibuprofen. In studies of antipyretic effects, acetaminophen maximally reduces high body temperature after 2 hours, and ibuprofen after 3 hours. The recommended dosing intervals are every 6 and 8 hours for acetaminophen and ibuprofen, respectively; thus, theoretically, they can be rotated every 3 hours. Short-term use of an alternating dosing regimen may be considered for the symptomatic treatment of pain that is not relieved by monotherapy (Massimo Barbagallo et al. , 2019)
There are several randomized controlled trials of symptomatic treatment of headache in children. They concluded that only ibuprofen and sumatriptan were significantly more effective than placebo in reducing headache severity.
One Cochrane review included 27 pediatric randomized controlled trials of NSAIDs. Each of them compared the therapeutic efficacy of one of the drugs in this group with placebo. Efficacy was evaluated 2 hours after administration of the study drug. Based on a systematic review, ibuprofen appeared to be more effective, making it the drug of choice for the symptomatic treatment of headache. If migraine is suspected, NSAIDs and triptans should be considered. In case of nausea and vomiting, antiemetics and IV rehydration should be used (Raucci U., 2019).
Conclusions. Ibuprofen – safety profile among NSAIDs
Ibuprofen first appeared on the market about 50 years ago and quickly became a popular drug. In April 2019, the National Agency for the Safety of Medicines and Health Products (ANSM) of France issued a warning against the use of NSAIDs in patients with infectious diseases, based on an analysis of 20 years of real data on the safety of ibuprofen and ketoprofen.